Umesh Modi is a chartered accountant, and Pamini Jatheeskumar is a chartered certified accountant at Silver Levene...
  Don Lavoie is alcohol programme manager at Public Health England and Gul Root is lead...
Don Lavoie is alcohol programme manager at Public Health England and Gul Root is lead pharmacist, Health and Wellbeing Directorate, Public Health England
More inWhite Papers  

Alere InRatio PT INR monitoring systemMarch 23 2015

The MHRA has issued an alert about the potential for flawed readings with INRatio and INRatio 2 PT/INR coagulation monitors and test strips. A low reading may arise in patients with certain medical conditions which may then prompt an unnecessary change in dose of anti-coagulant medication.

Alere, the manufacturer, has advised that the INRatio PT/INR monitor system should not be used where there is:

•    anaemia of any type with low haematocrit levels
•    any conditions associated with elevated fibrinogen levels
•    any bleeding or unusual bruising

A field safety notice gives fuller details of the conditions affecting INR readings, and the contra-indicated medical conditions have been detailed in the two field safety notices issued in April and December last year.

The warning applies to equipment that is used at home or at point of care. Health professionals are being asked to:

•    review all patients for contra-indicated medical conditions listed in the Field Safety Notice (FSN)
•    ensure that patients who use these devices at home have received and understood the content of the manufacturer’s patient self-tester letter
•    recall patients if concerns are raised to verify INR with a laboratory based method and confirm that haematocrit values are within the correct ranges for the specific test strips used.
•    use an alternative method if there is a significant difference between the result given by this device and a laboratory based method, or if the haematocrit value is outside the correct range
•    perform periodic verification of the patient INR results using a laboratory method.

“If the device gives a wrong low result, there could be a delay in recognising that a patient has had too much anticoagulation medicine,” says the MHRA. “The primary complications of over-anticoagulation are related to bleeding. These complications can range from minor to life-threatening or fatal (e.g. intracranial haemorrhage).”

Alere is in the process of updating the instructions for use to reflect the changes in the field safety notices.

Links:

MHRA medical safety alert    

Field Safety Notice listing health conditions   

July 31 2018 General practices employing pharmacists are citing improved capacity to see patients and workload changes as the main benefits of the scheme.
July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk of complications compared with staying on metformin, a BMJ study has concluded. However, the study has...